Ibuprofen

Ibuprofen

Ibuprofen works by reducing hormones which signal pain and inflammation in the body. It is known as a non-steroidal anti-inflammatory, or NSAID for short.

Typically, Ibuprofen works best for period pain or tooth pain. Some people may find it also helps relieve a bad back. We’ve put together a selection of articles on managing pain associated with conditions like Migraines, Tension headaches, Muscular problems and many more which might help you improve you manage your condition.

Ibuprofen is available in many different formulations, for example as a gel for the skin or in a tablet or capsule form.

It should be taken with food, and not used for longer than ten days without consulting a doctor. Ibuprofen may be used for longer periods under the supervision of a doctor. The reason for this is because it can cause stomach upset and bleeding which your doctor will monitor you for. Your doctor may even prescribe a protective drug for your stomach to prevent complications. This is especially true for those aged over 65 years of age.

Ibuprofen may not be suitable for everyone.  You must not take ibuprofen or use it on your skin if you have uncontrolled high blood pressure, are pregnant or have a known allergy to ibuprofen or other related drugs such as aspirin, diclofenac or naproxen.

The NHS have some great information on Ibuprofen if you want some more information.

Who can’t use Ibuprofen?

You should consult your doctor or pharmacist before taking ibuprofen if:

  • You have heart disease
  • Kidney failure
  • Liver problems
  • Crohn’s disease or Ulcerative Colitis
  • Bleeding in the stomach, an ulcer in the stomach or perforation of the stomach
  • You have any conditions which increase your risk of bleeding
  • Have chickenpox or shingles – because ibuprofen may slightly raise your risk of skin reactions

What Side effects may I get?

Side effects with ibuprofen are unfortunately more common than side effects with paracetamol. You may experience:

  • Stomach upset
  • Trapped Wind
  • Headaches
  • Feeling dizzy
  • Indigestion
  • Nausea or vomiting

Other more serious side effects such as black stools or vomiting, chest pain, wheeziness, worsening of asthma, blood in your urine or not urinating at all should prompt you to speak to a doctor, NHS 111 or A+E urgently.

Can I take Ibuprofen if I’m Pregnant or Breastfeeding?

Ibuprofen is not safe to take if you are pregnant without a doctor’s advice. You may however use ibuprofen if you are breastfeeding. If you aren’t sure, always check.

Ibuprofen and other Medicines

Ibuprofen is not safe with all medicines. If you take any other medicines then you should check it is safe to take ibuprofen with your doctor or pharmacist. In particular:

  • Blood-thinning medicines such as warfarin and clopidogrel
  • Medicines for high blood pressure
  • Some antidepressants such as citalopram, fluoxetine or sertraline
  • Medicines similar to ibuprofen called NSAIDs such as Naproxen, Diclofenac and Aspirin
  • Steroid medicines such as prednisolone or dexamethasone
  • Diabetes medication

Ibuprofen that is applied to the skin in gel form may be safer than ibuprofen taken by mouth when mixed with other medicines. You should consult with your pharmacist or doctor before using tablet or gel form to be sure it is safe for you.

Paracetamol or Ibuprofen?

A question which our pharmacists are commonly asked is ‘Which is better- paracetamol or ibuprofen?’.

They are different pain killers with different mechanisms of action. Paracetamol is better for most types of pains, such as headache or stomach ache, and ibuprofen is better for other types of pain such as toothache and period pain. Everyone is individual and some people respond better to one or the other and it should be based on your suitability and past experience.

You can take paracetamol and ibuprofen at the same time as long as you do not exceed the maximum daily dose of either. Ibuprofen, purchased over the counter, should be taken orally at a dose of no more than 400mg (or two x 200mg tablets) three times a day.

Paracetamol can be used in addition at a dose of 2 x500mg tablets four times a day (maximum of eight a day).  Some people find that for more severe aches and pains, using a combination of both is the most effective way to manage the pain. You should always check with your doctor or pharmacist if you are not sure.

Comments are closed here.